Alert archive / Kansas / Tornado Warnings in 2023
Tornado Warning 14, NWS Topeka, KS
NWS Topeka, KS issued this tornado warning at May 12, 2023, 8:35 PM CDT for Brown County, Kansas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 12, 2023, 8:35 PM CDT (01:35 UTC)
- Expired
- May 12, 2023, 9:00 PM CDT
- In force
- 25 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
County Brown County, KS
The radar
The Topeka radar (KTWX), 111 km from the middle of the area, began a volume at 01:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 12, 5:06 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
| May 12, 7:33 PM CDT | Tornado Watch | SPC | 3 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 1.6 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3056 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1151 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 153 m²/s²
- 0-3 km storm-relative helicity
- 248 m²/s²
- Significant tornado parameter
- 2.6
- Supercell composite
- 16.8
The text
As transmitted.
118
WFUS53 KTOP 130135
TORTOP
KSC013-130200-
/O.NEW.KTOP.TO.W.0014.230513T0135Z-230513T0200Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Topeka KS
835 PM CDT Fri May 12 2023
The National Weather Service in Topeka has issued a
* Tornado Warning for...
Southeastern Brown County in northeastern Kansas...
* Until 900 PM CDT.
* At 835 PM CDT, a severe thunderstorm capable of producing a tornado
was located 4 miles south of Robinson, moving northeast at 30 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
southeastern Brown County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3973 9534 3971 9544 3976 9548 3986 9534
TIME...MOT...LOC 0135Z 231DEG 25KT 3976 9541
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$2 follow-up statements
066
WWUS53 KTOP 130146
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
846 PM CDT Fri May 12 2023
KSC013-130200-
/O.CON.KTOP.TO.W.0014.000000T0000Z-230513T0200Z/
Brown-
846 PM CDT Fri May 12 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR EAST
CENTRAL BROWN COUNTY...
At 846 PM CDT, a severe thunderstorm capable of producing a tornado
was located 2 miles west of Robinson, moving northeast at 30 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
east central Brown County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3973 9534 3973 9539 3980 9541 3986 9534
TIME...MOT...LOC 0146Z 222DEG 26KT 3981 9534
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$948
WWUS53 KTOP 130151
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
851 PM CDT Fri May 12 2023
KSC013-130200-
/O.EXP.KTOP.TO.W.0014.000000T0000Z-230513T0200Z/
Brown-
851 PM CDT Fri May 12 2023
...THE TORNADO WARNING FOR EAST CENTRAL BROWN COUNTY WILL EXPIRE AT
900 PM CDT...
The storm which prompted the warning no longer appears capable of
producing a tornado. Therefore, the warning will be allowed to
expire.
A Tornado Watch remains in effect until 1100 PM CDT for northeastern
Kansas.
Remember, a Severe Thunderstorm Warning still remains in effect for
Brown County until 915 PM CDT.
LAT...LON 3973 9534 3973 9539 3980 9541 3986 9534
TIME...MOT...LOC 0150Z 231DEG 25KT 3983 9531
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at May 12, 6:55 PM CDT, 1 hour 40 minutes earlier.
Area forecast discussion, May 12, 6:55 PM CDT, 1 hour 40 minutes before
Area Forecast Discussion National Weather Service Topeka KS 655 PM CDT Fri May 12 2023 ...Update to aviation forecast discussion... .DISCUSSION... Issued at 226 PM CDT Fri May 12 2023 Forecast Highlights: -Strong to severe thunderstorms remain possible this afternoon and evening in eastern Kansas. -Cooler air arrives early next week. -At least slight chance POPs are in the forecast most days. Forecast Discussion: At 19Z, a compact and stacked area of low pressure was spinning over southwestern Nebraska. Thunderstorms had been rapidly developing on the northern side of the system in central Nebraska as lower pressure approached that area. Farther south, a warm, humid and unstable air mass was in place over eastern Kansas where dew points had reached the upper 60s and 70 degrees. Mesoanalysis showed surface based instability between 3500 and 4500 J/kg and effective bulk wind shear up to 40 kts just ahead of a surface boundary extending southward from the center of the surface low. However, a special release 19Z radiosonde from Topeka showed a stout cap in place between 850 and 800 mb. Given the cap, it will take a little extra forcing to get convective initiation. Current thinking is that development could occur between 21Z and 23Z, east of a line from Marysville to Manhattan to Council Grove. CAMs are still not in complete agreement on timing and location but confidence is generally moderate to high that at least scattered storms will develop. Given the parameters mentioned previously, severe weather could occur with any storm that develops. Large hail up to 2 inches in diameter and damaging wind to 70 mph remain possible. The tornado threat is slightly elevated as well, especially in far northeast Kansas where SRH is expected to increase into this evening. POPs decrease quickly after midnight with storms moving east. The surface low will move into Iowa tomorrow, taking the highest theta-e air to our east. Temperatures remain on the warm side tomorrow with highs in the 80s. Dry weather is currently expected. Atmospheric features become more subtle but POPs increase a bit on Sunday with some models showing a weak perturbation aloft. A cooler air mass moves into the region early next week as a surface ridge slides in from the north. Northwest flow becomes established aloft by Tuesday. Models show a few subtle waves in the flow that could initiate some showers or storms. Thus, most days next week have at least slight chance POPs from NBM. Several long range models show a stronger system moving through the Upper Midwest late next week. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 654 PM CDT Fri May 12 2023 Will maintain the VCTS mention at TOP/FOE for the first couple of hours in the period, as storms are scattered along a boundary set up from Seneca to Dunlap. Updrafts near the terminals may struggle to sustain themselves for very long, as has been the case so far, but a few storms within the line have managed to become more intense so will continue to monitor that potential this evening. Outside of convection, expect SSE winds to veer to the SW late tonight and then to the west during the day Saturday. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Teefey AVIATION...Picha
Hazardous weather outlook, May 12, 2:34 PM CDT, 6 hours 1 minute before
Hazardous Weather Outlook National Weather Service Topeka KS 234 PM CDT Fri May 12 2023 KSZ008>012-020>024-026-034>040-054>056-058-059-131945- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 234 PM CDT Fri May 12 2023 This Hazardous Weather Outlook is for central Kansas, east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...This afternoon and tonight. Strong to severe thunderstorms are possible mainly across northeast and east central Kansas late this afternoon and tonight. Large hail up to two inches in diameter and damaging wind gusts to 70 mph will be the main hazards. A tornado or two is also possible, especially in far northeast Kansas. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
In the hours before
Local storm report, May 12, 7:08 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
708 PM CDT FRI MAY 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0706 PM TORNADO 1 WSW RESERVE 39.97N 95.58W
05/12/2023 BROWN KS TRAINED SPOTTER
SPOTTER REPORTS TORNADO ON THE GROUND
NORTHEAST OF SABETHA.
&&
AJLocal storm report, May 12, 7:10 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
710 PM CDT FRI MAY 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0704 PM HAIL 3 WSW WILLIS 39.71N 95.56W
05/12/2023 E1.50 INCH BROWN KS NWS EMPLOYEE
&&
SMBLocal storm report, May 12, 7:22 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
722 PM CDT FRI MAY 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0706 PM HAIL 2 NNW WILLIS 39.75N 95.53W
05/12/2023 M2.00 INCH BROWN KS NWS EMPLOYEE
MEASURED 2.2 INCH HAIL 1 MILE NORTH OF HWY
73 AND 170TH ST.
&&
CPLocal storm report, May 12, 7:37 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
737 PM CDT FRI MAY 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0737 PM TORNADO 2 W WHITING 39.58N 95.65W
05/12/2023 JACKSON KS NWS EMPLOYEE
TORNADO ON THE GROUND WEST OF WHITING.
&&
AJLocal storm report, May 12, 7:44 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
744 PM CDT FRI MAY 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM HAIL 1 NW HOYT 39.26N 95.72W
05/12/2023 E0.75 INCH JACKSON KS TRAINED SPOTTER
&&
SMBLocal storm report, May 12, 7:59 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
759 PM CDT FRI MAY 12 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0733 PM HAIL 1 S MAYETTA 39.32N 95.72W
05/12/2023 M1.00 INCH JACKSON KS PUBLIC
&&
AJThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 7:00 PM CDT | Tornado Warning | TOP | Brown | 30 min |
| May 12, 7:01 PM CDT | Tornado Warning | TOP | Brown | 29 min |
| May 12, 7:13 PM CDT | Tornado Warning | TOP | Jackson | 32 min |
| May 12, 7:15 PM CDT | Severe Thunderstorm Warning | TOP | Coffey | 20 min |
| May 12, 7:19 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Shawnee | 41 min |
| May 12, 7:26 PM CDT | Severe Thunderstorm Warning | TOP | Brown | 49 min |
| May 12, 7:32 PM CDT | Tornado Warning | TOP | Brown | 17 min |
| May 12, 7:40 PM CDT | Tornado Warning | TOP | Brown | 35 min |
| May 12, 7:44 PM CDT | Tornado Warning | TOP | Jackson | 16 min |
| May 12, 7:53 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson | 52 min |
| May 12, 8:44 PM CDT | Severe Thunderstorm Warning | TOP | Brown | 31 min |
| May 12, 8:59 PM CDT | Areal Flood Advisory | TOP | Brown, Jackson | 3 hr |
| May 12, 10:17 PM CDT | Special Weather Statement | TOP | Nemaha | 28 min |
| May 12, 10:54 PM CDT | Special Weather Statement | TOP | Nemaha | 36 min |
| May 12, 11:11 PM CDT | Special Weather Statement | TOP | Brown | 49 min |
Nearby
Tornado Warnings in Kansas, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.